Signs of an Opioid Overdose

picture of Joe Gilmore
Medically Reviewed By: Diana Vo, LMFT

April 28, 2023

Table of Contents

If you are able to identify  the signs of opioid overdose, this could help you to prevent a potentially life-threatening situation from developing.

Drugs in the opioid class include:

heart icon that is 2 hands holding

Need help getting addiction treatment?

  • Fentanyl
  • Heroin
  • Prescription painkillers like oxycodone and hydrocodone

Opioids, also known as narcotics, were first used for the management of pain in those with cancer.

During the late 1990s, pharmaceutical companies aggressively marketed opioid-based painkillers like oxycodone (OxyContin, informally known as hillbilly heroin). Lobbying doctors, companies like Purdue Pharma claimed that opioids were non-addictive, persuading doctors to prescribe opioids for the management of chronic pain. Opioids proved to be highly addictive, and the actions of pharmaceutical companies fanned the flames of an opioid epidemic that continues to ravage the United States today.

Although opioid addiction, clinically described as opioid use disorder, is one of the most concerning aspects of opioid abuse, opioid overdose can be equally dangerous, and possibly even deadly. Today’s guide will help you to recognize the signs of an opioid overdose. Learning the signs and symptoms of an opioid overdose could save your life, or the life of a loved one abusing opioids.

Signs of Opioid Overdose

It can be difficult to differentiate between an opioid high and the signs of opioid overdose. If you are unsure, you should deal with the situation as though it is a medical emergency. Taking prompt action could be life-saving.

Some of the most common signs that an individual is high on opioids, whether heroin or prescription painkillers, include:

  • Contracted pupils
  • Slurred speech
  • Loss of consciousness
  • Slack muscles
  • Scratching continuously

One of the earliest signs of an opioid overdose is when someone makes strange noise while sleeping. Wake the person if possible.

Now, while opioid overdoses can be fatal, death seldom occurs suddenly. This presents an opportunity for timely intervention that can nearly always prevent life-threatening complications.

If any of the above signs are apparent, this could indicate that the person is high on opioids. Here are some of the main differences between the signs of opioid euphoria and the signs of opioid overdose:

  • If a person is high on opioids, they will typically respond normally to external stimulation like pinching or shouting. In the event of an opioid overdose developing, though, the person is unlikely to respond to any vocal or tactile prompts. 
  • If someone is experiencing an opioid overdose, this will dramatically impair breathing. If gurgling manifests – this is known as the opioid death rattle – you should take decisive action and call 911 immediately.
  • People often nod out – lapse in and out of consciousness – whether high on opioids or overdosing on opioids. That said, the effect is considerably more pronounced in those experiencing the start of an opioid overdose.

Opioid Overdose Symptoms

These are the most common opioid overdose symptoms:

  • Nausea and vomiting
  • Slow or shallow breathing
  • Conscious but unable to speak
  • Unresponsiveness to external stimulation
  • Blue tinge to the skin
  • Dark blue tinge to lips and fingernails
  • Choking sounds
  • Pale, clammy face
  • Limp body
  • Lack of pulse
  • Slow, erratic pulse
  • Unconsciousness
  • Breathing stopped completely 

Why can an opioid overdose cause death, then?

Why Can Opioid Overdose Cause Death

Opioids are Schedule II controlled narcotics that carry a high risk of abuse, dependence, and addiction in the form of OUD (opioid use disorder). Chronic opioid abuse heightens the chance of experiencing an opioid overdose.  

The most common reasons for opioid overdose include:

  • Abusing opioids for their rewarding effects.
  • Combining opioids with alcohol, prescription medications, or illicit drugs.
  • Using opioids without a prescription.
  • Deliberately or accidentally taking more opioids than directed.
  • Overdosing during medication-assisted treatment for opioid addiction.
  • Using a prescription for opioids that was written for someone else

WHO (World Health Organization), states that opioid overdose can be deadly because of the way in which opioids affect the areas of the brain responsible for governing your breathing.

A lethal opioid overdose is identifiable by a trio of symptoms:

  • Tiny pupils.
  • Total unconsciousness.
  • Breathing difficulties.

If you take high doses of opioids, your brain can become overwhelmed, and your natural desire to breathe can become inhibited. During a lethal opioid overdose, breathing will slows and then stop completely, causing brain damage or death.

Opioid Overdose Treatment

If you take opioids other than as directed, this can trigger a potentially life-threatening. Fatal opioid overdose results from breathing slowing and then stopping completely.

If you suspect an opioid overdose, you should respond immediately. If naloxone is administered promptly, this can reverse the effects of opioid overdose.

Having said that, prevention is the most effective way of mitigating opioid overdose. SAMHSA (Substance Abuse and Mental Health Services Administration) states that the optimum method of preventing opioid overdose is to engage with an evidence-based opioid addiction treatment program before overdose occurs.

Most opioid use disorders respond favorably to a combination of MAT (medication-assisted treatment), counseling, and psychotherapy.

The FDA (U.S. Food and Drug Administration) approves the following medications for treating opioid addiction:

  1. Buprenorphine
  2. Methadone
  3. Naltrexone

MAT can be effective during detox, reducing the intensity of withdrawal symptoms and mitigating cravings for opioids. Additionally, MAT can be beneficial during ongoing treatment for opioid use disorder. 

If it is too late to intervene and prevent an opioid overdose from occurring, swift action can reverse its effects.  

Naloxone is an FDA-approved opioid antagonist that can counter the rewarding effects of opioids by binding to the natural opioid receptors in your brain. Naloxone can also dampen the effects of respiratory depression, a potentially fatal outcome associated with opioid overdose. 

Naloxone can be administered by the following routes: 

  • Intravenous
  • Subcutaneous
  • Intranasal
  • Intramuscular 

Naloxone has no abuse potential and will deliver no effects at all opioids are present in your system.

Get Help for Opioid Addiction at Renaissance Recovery

At our beachside facility here at Renaissance Recovery Center, we can help you combat opioid addiction with treatment programs designed to address both the physical and psychological components of drug addiction.

We specialize in the intensive outpatient treatment of opioid addiction, offering the following programs:

  • IOPs (intensive outpatient programs)
  • PHPs (partial hospitalization programs)
  • Virtual IOPs (remote rehab programs)

For anyone requiring a supervised medical detox to kickstart their recovery, we can put you in touch with licensed medical detox centers located throughout Southern California.

Our dual diagnosis treatment program is designed for anyone with opioid use disorder and a co-occurring mental health condition. Integrated treatment of both conditions yields the most favorable outcomes, and we can help you with that here at Renaissance Recovery in Orange County.

Whatever type of treatment program best suits your circumstances, you’ll have access to MAT, counseling, psychotherapy, family therapy, and holistic therapies at our affordable luxury outpatient treatment center.

Reach out to admissions today and start embracing life opioid free. Call 866.330.9449 for immediate assistance.

Opioids: In the News
A curated list of new opioid news stories
Click Here
Previous slide
Next slide

SHARE THIS POST

THERE IS ALWAYS HOPE

At Renaissance Recovery our goal is to provide evidence-based treatment to as many individuals as possible. Give us a call today to verify your insurance coverage or to learn more about paying for addiction treatment.

Joseph Gilmore has been in the addiction industry for three years with experience working for facilities all across the country. Connect with Joe on LinkedIn.

Use Our 24 Hour text line. You can ask questions about our program, the admissions process, and more.